Florida, 2002

Hail in Florida, April 3, 2002

April 3, 2002 · NWS TAE · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 3, 3:00 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 3, 3:00 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EST WED APR 3 2002

FORECAST CHALLENGE -- TIMING THE END OF ONGOING PRECIPITATION.

--SYNOPSIS--
WATER VAPOR IMAGES SHOW A VORT MAX MOVING E ACROSS THE N-CENTRAL
GULF AND SPARKING A CONVECTIVE COMPLEX AHEAD OF IT. 19Z MSAS
OBJECTIVE ANALYSIS SHOWS COLD FRONT JUST NW OF OUR CWFA. VISIBLE
IMAGES SHOW THIS FRONT WELL...WITH A SHARP TRANSITION FROM TOWERING
CUMULUS TO STRATOCUMULUS. POST FRONTAL LOW CLOUDS CONTINUE TO
ERODE...BUT ARE STILL FAIRLY EXTENSIVE.

--FORECAST--
TONIGHT - EXPECT SEVERE THREAT TO END SHORTLY AFTER SUNSET WITH LOSS
OF INSOLATION. IT APPEARS THE BEST UPPER FORCING WILL PASS OVER OUR
COASTAL WATERS. THE 03/12Z MESOETA GENERATES PRECIPITATION ALONG THE
ACTUAL COLD FRONT THIS EVENING...SO WILL CARRY LEFTOVER POPS TONIGHT
FOR MOST OF OUR ZONES. FRONT SHOULD BE OVER OUR FAR SERN CWFA BY 12Z
THURSDAY.

THURSDAY - DUE TO PROXIMITY OF FRONT...WILL CONTINUE MORNING POPS
FOR OUR FAR SE ZONES. MODEL TIME HEIGHT SECTIONS SHOW HIGH BOUNDARY
LAYER RH VALUES LINGERING WELL BEHIND THE FRONT. EXTENSIVE POST
FRONTAL LOW CLOUDS CURRENTLY SEEN ON VISIBLE SATELLITE IMAGERY
SUGGESTS WE COULD STAY MOSTLY CLOUDY DURING THE EARLY PART OF THE
DAY.

THURSDAY NIGHT - MESOETA SUGGESTS FRONT MAY BRIEFLY STALL OVER NRN
FL BEFORE GETTING PUSHED S. THIS WOULD RESULT IN A DIFFERENT WIND
FORECAST FOR OUR SE ZONES IF TRUE. WILL GO WITH MILDER TEMPERATURES
FOR THE SERN ZONES.

FRIDAY - SHOULD BE MUCH DRIER WITH CONTINUED OFFSHORE FLOW AS THE
SURFACE HIGH N OF THE CWFA MOVES E.

FIRE WEATHER - NO HIGHLIGHTS.

MARINE - NO HIGHLIGHTS. STILL EXPECT POST FRONTAL WINDS TO BE JUST
BELOW EXERCISE CAUTION LEVELS OVERNIGHT. THE NEXT PROSPECT FOR BRISK
WINDS WILL BE MONDAY AHEAD OF THE NEXT FRONT.

EXTENDED (SATURDAY THROUGH WEDNESDAY) - AFTER SURFACE HIGH MOVES E
TO THE ATLANTIC COAST BY SUNDAY...BRISK RETURN FLOW SHOULD BRING A
RETURN OF LOW CLOUDS AND POSSIBLY FOG TO OUR WRN ZONES BY MONDAY
MORNING. THE 03/00Z MRF IS CONSISTENT WITH ITS PREVIOUS RUN WITH
RESPECT TO TIMING THE FRONTAL PASSAGE LATE MONDAY THROUGH TUESDAY.
LINGERING UPPER TROUGH BEHIND THIS FRONT IS STILL APPARENT IN THIS
LATEST MRF RUN...BUT NOT AS PRONOUNCED. INSTEAD OF CONTINUING POPS
WEDNESDAY... WILL WORD DECREASING CLOUDINESS.

PRELIMINARY NUMBERS...
TLH 060/074 050/075 2100
PFN 058/070 053/070 3-00
DHN 052/069 047/073 2-00
ABY 053/065 047/070 3-00
VLD 059/072 048/074 3-00

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

TJT

In the hours before

Special weather statement, Apr 3, 11:00 AM EST, 5 hours 40 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-032100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EST WED APR 3 2002

THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA....THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND
THE ADJACENT COASTAL WATERS.

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
THE SOUTHEASTERN TWO THIRDS OF THE OUTLOOK AREA...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA TODAY. A
MOIST UNSTABLE ATMOSPHERE AHEAD OF THIS FRONT COMBINED WITH WEAK
DISTURBANCES ALOFT WILL BRING A CHANCE FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING TO MUCH OF THE OUTLOOK AREA. SOUTHEAST ALABAMA
AND AREAS OF SOUTHWEST GEORGIA WEST OF A COLQUITT TO ALBANY LINE
WILL BE LESS LIKELY TO SEE SEVERE WEATHER...AS THE COLD FRONT SHOULD
BE THROUGH THESE AREAS LATER TODAY. THE MAIN SEVERE WEATHER THREATS
EXPECTED THIS AFTERNOON AND EVENING ARE LARGE HAIL AND DAMAGING
WINDS.

SINCE SOME THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LIMITS...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

TJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Calhoun

When
April 3, 4:40 PM EST
Where
Calhoun County, Clarksville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.433, -85.183

Dime to nickel size hail reported by a SKYWARN storm spotter.

Hail, Liberty

When
April 3, 4:45 PM EST
Where
Liberty County, Bristol
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.433, -84.967

Dime size hail reported by the Liberty County Sheriff.

Hail, Calhoun

When
April 3, 5:00 PM EST
Where
Calhoun County, Clarksville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.433, -85.183

Quarter size hail reported by a SKYWARN storm spotter.

Hail, Gadsden

When
April 3, 5:40 PM EST
Where
Gadsden County, Greensboro
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.567, -84.733

Golfball to baseball size hail reported by the Gadsden County Sheriff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293566, 5293567, 5293568, 5287495.